Mississippi, 2024

Tornadoes and Damaging Winds in Mississippi, December 28, 2024

December 28, 2024 · NWS LIX · 19 events in 5 counties and zones

On December 28, 2024, a potent storm system traversed the southeastern United States, significantly impacting southeastern Louisiana, southern Mississippi, and adjacent coastal waters. The Storm Prediction Center had issued a moderate risk (level 4 out of 5) for severe weather in these areas, anticipating the development of supercell and QLCS thunderstorms capable of producing strong tornadoes…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

On December 28, 2024, a potent storm system traversed the southeastern United States, significantly impacting southeastern Louisiana, southern Mississippi, and adjacent coastal waters. The Storm Prediction Center had issued a moderate risk (level 4 out of 5) for severe weather in these areas, anticipating the development of supercell and QLCS thunderstorms capable of producing strong tornadoes and damaging wind gusts. Meteorologically, a pronounced shortwave trough advanced eastward, interacting with a moist and unstable air mass characterized by surface dew points in the upper 60s to lower 70s Fahrenheit. This setup resulted in high convective available potential energy (CAPE) values between 1500 and 2000 J/kg and substantial low-level wind shear, fostering an environment conducive to severe thunderstorms and tornadoes. Throughout the day and into the evening, multiple tornadoes were reported across the region, leading to significant structural damage, particularly in parts of southeastern Louisiana and southern Mississippi. In addition to tornadoes, these storms produced straight-line winds exceeding 70 mph, causing widespread power outages and hazardous conditions on both land and coastal waters. The severe weather threat persisted into the night as the storm system continued its eastward progression.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 28, 5:30 AM CST, 9 hours 25 minutes earlier.

Area forecast discussion, Dec 28, 5:30 AM CST, 9 hours 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service New Orleans LA
530 AM CST Sat Dec 28 2024

...NEW AVIATION...

.SHORT TERM...
(Today through Sunday)
Issued at 230 AM CST Sat Dec 28 2024

Key messages...

1) Severe weather outbreak likely this afternoon and evening
across the Central Gulf Coast States, including a significant
portion of our area. Storms will have potential for strong
tornadoes, wind damage and isolated large hail. An Enhanced to
Moderate Risk of Severe Weather is in place for much of the area
north of the Interstate 10 corridor for this afternoon and
tonight.

2) Prior to the severe weather, a large area of dense fog is
already in place across much of the local area.

After a rather eventful Friday, including a couple tornadoes, and
significant flash flooding (Jackson County Mississippi),
convection at 2 AM CST was limited to the coastal waters, as
leading trough axis has shifted east of the area.

A strong shortwave was moving into West Texas early this morning.
Low pressure in advance of the shortwave over Texas had a warm
front extending eastward along Interstate 20 well to the north of
the local area. Southerly winds continue to pump abundant moisture
into the area with temperatures and dew points from the mid 60s
to lower 70s, which is very unusual for the last week of the year.
The precipitable water value on the 00z sounding of 1.6 inches is
well above the 90th percentile climatologically. The very warm
and moist air getting transported across much cooler waters and
ground have led to the development of widespread dense fog across
the area this morning. That fog probably won't mix out until mid
to late morning as the pressure gradient tightens.

The upper shortwave will track eastward today and be near the
Louisiana-Arkansas border this evening. Any precipitation
development this morning should be mainly in the form of scattered
rain showers. As a low level jet strengthens across the area this
afternoon, scattered storms are expected to develop. Mid-level
lapse rates approaching 8C/km, abundant shear and CAPE values
approaching 2500 J/kg (also top end climatologically) will be in
place, along with SRH between 200-300 m2/s2. That'll be favorable
for tornadic supercells if they can remain discrete cells.

A linear MCS is also expected to develop, more directly related
to the shortwave trough, which will move across the area during
the evening and overnight hours. If this line develops as
expected, more widespread wind damage will be possible, as well as
additional tornadoes. It should be noted that the majority of
Convection Allowing Models (CAMs) have slowed the passage of this
line, possibly not moving into Alabama until beyond 3 AM CST
Sunday. Widespread 1 to 2 inch rainfall amounts will be likely,
with isolated higher totals certainly possible.

It does appear that all convection should be east of the area
prior to sunrise Sunday. There may be a brief period early Sunday
morning for fog to redevelop behind the line of storms before
drier air overspreads the area. Wrap-around clouds could linger
across northern portions of the area for a good portion of the
day, with sunnier skies across the south.

Had to use the 90th percentile NBM numbers for temperatures and
dewpoints through this afternoon to come anywhere close to what's
actually occurring across the area. With the airmass behind this
shortwave of Pacific origin, temperatures are likely to still
reach the 70s across most of the area on Sunday.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 230 AM CST Sat Dec 28 2024

Once we get the near term system out of the way, the weather will
be much less impactful through the remainder of the forecast
period. The next shortwave in the train will pass much further to
the north of the area, with no significant return of moisture.
Little or no precipitation is expected from Sunday night through
Friday across the area.

With lower humidity levels in place, overnight lows will cool off
beginning Sunday night, but will still be above climatological
normals. Highs Monday and Tuesday could still get into the 70s,
but with much less humidity. Cooler weather, much closer to
normal, is expected for the first several days of the new year.

&&

.AVIATION...
(12Z TAFS)
Issued at 526 AM CST Sat Dec 28 2024

Showers and thunderstorms will develop and likely impact all
terminals this cycle with the final line of storms moving west to
east with time. Southerly winds will eventually transition to more
westerly winds in time. VIS/CIG issues are ongoing and look to
continue through much of this cycle with additional fog
development anticipated toward the end of the cycle. Mostly IFR
or lower...but there could be a window for VFR from time to time
especially later tonight before VIS issues once again develop.
(Frye)

&&

.MARINE...
Issued at 230 AM CST Sat Dec 28 2024

Fog will continue to be an issue this morning across the protected
and nearshore waters, with the current Fog Advisory expected to
run until expiration. Winds over the outer waters are already in
Small Craft Exercise Caution range and will carry headlines there
with the forecast issuance. Beginning at midday today, the SCEC
headlines will be expanded to all waters through 12z Sunday. It
may be necessary to upgrade portions of the waters to Small Craft
Advisories if pressure gradient tightens a little more than
currently anticipated. With the surface low expected to lift well
north of the area by Sunday morning, the gradient should weaken
with headlines expiring at that point. May need some headlines at
midweek as even cooler and drier air arrives over the waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  74  55  68  46 /  90  90   0   0
BTR  79  59  72  50 /  90  90   0   0
ASD  76  59  72  48 /  70  90   0   0
MSY  77  60  71  52 /  70  90   0   0
GPT  72  59  70  48 /  60  90   0   0
PQL  78  60  75  47 /  70  90   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Dense Fog Advisory until 10 AM CST this morning for LAZ034>037-
     039-046>048-056>060-064>071-076>090.

GM...Dense Fog Advisory until 10 AM CST this morning for GMZ530-532-
     534-536-538-550-552-555-557.

MS...Dense Fog Advisory until 10 AM CST this morning for MSZ068>071-
     077-083>088.

GM...Dense Fog Advisory until 10 AM CST this morning for GMZ532-534-
     536-538-550-552-555-557.

&&

SHORT TERM...RW
LONG TERM....RW
AVIATION...RDF
MARINE...RW

In the hours before

Special weather statement, Dec 28, 12:18 PM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1218 PM CST Sat Dec 28 2024

LAZ056-057-085-281845-
Western Ascension LA-Assumption LA-St. James LA-
1218 PM CST Sat Dec 28 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
ASCENSION, WEST CENTRAL ST. JAMES AND NORTHEASTERN ASSUMPTION
PARISHES THROUGH 1245 PM CST
...

At 1217 PM CST, Doppler radar was tracking a strong thunderstorm
capable of producing funnel clouds near Napoleonville, moving
northeast at 30 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...If a funnel cloud briefly touches down, minor damage to
         outdoor objects is possible. Gusty winds could knock down
         tree limbs and blow around unsecured objects.

Locations impacted include...
Donaldsonville, Napoleonville, Paincourtville, Belle Rose, and
Supreme.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors or to safe harbor and report
your sighting to the National Weather Service.

A Tornado Watch remains in effect until 300 PM CST for southeastern
Louisiana.

&&

LAT...LON 3006 9111 3007 9110 3010 9111 3012 9109
      3016 9109 3017 9107 3019 9107 3005 9083
      2981 9104 2989 9114
TIME...MOT...LOC 1817Z 204DEG 26KT 2990 9107

FUNNEL CLOUDS...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TJS
Special weather statement, Dec 28, 12:57 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1257 PM CST Sat Dec 28 2024

LAZ037-081-083-281930-
Central Tangipahoa LA-Northern Livingston LA-St. Helena LA-
1257 PM CST Sat Dec 28 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL ST.
HELENA, NORTHERN LIVINGSTON AND WEST CENTRAL TANGIPAHOA PARISHES
THROUGH 130 PM CST
...

At 1256 PM CST, Doppler radar was tracking a strong thunderstorm
capable of producing funnel clouds near Port Vincent, or 11 miles
southeast of Denham Springs, moving northeast at 25 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...If a funnel cloud briefly touches down, minor damage to
         outdoor objects is possible. Gusty winds could knock down
         tree limbs and blow around unsecured objects.

Locations impacted include...
Hammond, Walker, Livingston, Albany, and Natalbany.

This includes the following Interstates...
 Interstate 12 between mile markers 16 and 36.
 Interstate 55 in Louisiana between mile markers 31 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in New Orleans.

A Tornado Watch remains in effect until 300 PM CST for southeastern
Louisiana.

&&

LAT...LON 3035 9079 3042 9090 3070 9072 3052 9042
TIME...MOT...LOC 1856Z 222DEG 22KT 3040 9079

FUNNEL CLOUDS...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TJS
Special weather statement, Dec 28, 1:32 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service New Orleans LA
132 PM CST Sat Dec 28 2024

LAZ058>060-282015-
St. Charles LA-St. John The Baptist LA-Upper Lafourche LA-
132 PM CST Sat Dec 28 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL ST.
JOHN THE BAPTIST, WESTERN ST. CHARLES AND NORTH CENTRAL LAFOURCHE
PARISHES THROUGH 215 PM CST
...

At 132 PM CST, Doppler radar was tracking a strong thunderstorm
capable of producing funnel clouds near Des Allemands, or 14 miles
southwest of Hahnville, moving north at 25 mph.

HAZARD...Funnel clouds, winds in excess of 40 mph, and pea size
         hail.

SOURCE...Radar indicated.

IMPACT...If a funnel cloud briefly touches down, minor damage to
         outdoor objects is possible. Gusty winds could knock down
         tree limbs and blow around unsecured objects.

Locations impacted include...
Hahnville, Killona, Norco, Paradis, Des Allemands, Edgard, Luling,
Boutte, Bayou Gauche, Destrehan, Taft, New Sarpy, St. Rose, Montz,
Raceland, and Ama.

This includes Interstate 310 between mile markers 3 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors or to safe harbor and report
your sighting to the National Weather Service.

&&

LAT...LON 2971 9045 2974 9063 3005 9056 2997 9030
TIME...MOT...LOC 1932Z 195DEG 23KT 2978 9055

FUNNEL CLOUDS...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TJS
Special weather statement, Dec 28, 1:54 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service New Orleans LA
154 PM CST Sat Dec 28 2024

LAZ035-036-MSZ068-282030-
East Feliciana LA-West Feliciana LA-Wilkinson MS-
154 PM CST Sat Dec 28 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL WEST
FELICIANA, NORTHWESTERN EAST FELICIANA PARISHES IN SOUTHEASTERN
LOUISIANA AND SOUTHEASTERN WILKINSON COUNTIES THROUGH 230 PM CST
...

At 153 PM CST, Doppler radar was tracking a strong thunderstorm
capable of producing funnel clouds near Wakefield, or near Jackson,
moving northeast at 25 mph.

HAZARD...Funnel clouds, winds in excess of 40 mph, and pea size
         hail.

SOURCE...Radar indicated.

IMPACT...If a funnel cloud briefly touches down, minor damage to
         outdoor objects is possible. Gusty winds could knock down
         tree limbs and blow around unsecured objects.

Locations impacted include...
Jackson, St. Francisville, Wilson, Norwood, Wakefield, and Spillman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors or to safe harbor and report
your sighting to the National Weather Service.

A Tornado Watch remains in effect until 300 PM CST for southeastern
Louisiana...and southern Mississippi.

&&

LAT...LON 3076 9137 3088 9138 3110 9114 3089 9101
TIME...MOT...LOC 1953Z 224DEG 20KT 3086 9130

FUNNEL CLOUDS...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TJS
Special weather statement, Dec 28, 2:13 PM CST, 42 minutes before
Special Weather Statement
National Weather Service New Orleans LA
213 PM CST Sat Dec 28 2024

LAZ035-036-MSZ068-069-282100-
East Feliciana LA-West Feliciana LA-Wilkinson MS-Amite MS-
213 PM CST Sat Dec 28 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN WEST
FELICIANA AND NORTHWESTERN EAST FELICIANA PARISHES, SOUTHEASTERN
WILKINSON AND SOUTHWESTERN AMITE COUNTIES THROUGH 300 PM CST
...

At 212 PM CST, Doppler radar was tracking a strong thunderstorm
capable of producing funnel clouds near Spillman, or 9 miles north of
Jackson, moving northeast at 30 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...If a funnel cloud briefly touches down, minor damage to
         outdoor objects is possible. Gusty winds could knock down
         tree limbs and blow around unsecured objects.

Locations impacted include...
Centreville, Wilson, and Norwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors or to safe harbor and report
your sighting to the National Weather Service.

A Tornado Watch remains in effect until 300 PM CST for southeastern
Louisiana...and southern Mississippi.

&&

LAT...LON 3088 9121 3097 9129 3124 9115 3103 9094
TIME...MOT...LOC 2012Z 213DEG 28KT 3098 9122

FUNNEL CLOUDS...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TJS
Special weather statement, Dec 28, 2:49 PM CST, 6 minutes before
Special Weather Statement
National Weather Service New Orleans LA
249 PM CST Sat Dec 28 2024

LAZ036-037-071-MSZ069-070-282115-
St. Helena LA-Northern Tangipahoa LA-East Feliciana LA-Pike MS-
Amite MS-
249 PM CST Sat Dec 28 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHERN ST. HELENA,
NORTHEASTERN EAST FELICIANA AND NORTHWESTERN TANGIPAHOA PARISHES,
SOUTHERN PIKE AND SOUTHEASTERN AMITE COUNTIES THROUGH 315 PM CST
...

At 248 PM CST, Doppler radar was tracking strong thunderstorms
capable of producing funnel clouds along a line extending from near
Gillsburg to 6 miles east of Clinton. Movement was northeast at 35
mph.

HAZARD...Funnel clouds, winds in excess of 40 mph, and pea size
         hail.

SOURCE...Radar indicated.

IMPACT...If a funnel cloud briefly touches down, minor damage to
         outdoor objects is possible. Gusty winds could knock down
         tree limbs and blow around unsecured objects.

Locations impacted include...
Greensburg, Magnolia, Kentwood, Osyka, Darlington, Gillsburg,
Easleyville, Tangipahoa, and Mccomb Airport.

This includes the following Interstates...
 Interstate 55 in Louisiana between mile markers 55 and 66.
 Interstate 55 in Mississippi between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors or to safe harbor and report
your sighting to the National Weather Service.

A Tornado Watch remains in effect until 300 PM CST for southeastern
Louisiana...and southern Mississippi. A Tornado Watch also remains in
effect until 900 PM CST for southeastern Louisiana...and southern
Mississippi.

&&

LAT...LON 3121 9027 3113 9079 3078 9101 3081 9055
TIME...MOT...LOC 2048Z 204DEG 31KT 3098 9066 3085 9090

FUNNEL CLOUDS...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TJS

The radar

The Hammond radar (KHDC), 96 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 9 tornado. Local standard time, as filed.

Tornado, Amite

When
December 28, 2:55 PM CST to 3:02 PM CST
Where
Amite County, 1.9 mi WNW of Bewelcome to 2.46 mi ESE of Eunice
Rating
EF1
Path length
3.14 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
31.230, -90.980

A tornado downed several pine trees along New Hope Rd in a clearly convergent pattern. A few small pine trees were also snapped. Additional satellite analysis revealed the path extended both to the southwest and northeast making up a 3 mile path over largely inaccessible, densely forested areas of Amite County. True color satellite imagery showed similar patches of uprooted and snapped softwood trees along the path, but the ground survey was unable to access any other parts of the path of this tornado so the rating is based off the accessible damage on New Hope Road.

Tornado, Wilkinson

When
December 28, 5:42 PM CST to 5:58 PM CST
Where
Wilkinson County, 2.07 mi S of Lessley to 4.19 mi N of Newtonia
Rating
EF1
Path length
11.43 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
31.140, -91.420

An EF-1 tornado embedded in a line of severe thunderstorms snapped branches on several pine trees as it crossed MS Hwy 24. Additional analysis from high resolution satellite imagery helped to identify the start point of this tornado east of Raccoon Road. The sporadic damage path of this tornado was tracked east-southeast and the tornado was estimated to have continued across US Hwy 61 northeast of Woodville where it snapped the tops of several pine trees. Additional analysis from high resolution satellite imagery helped to identify a few patches of heavier damage to trees near Brown Creek and west of Koonsville Road in inaccessible areas to ground survey teams. This damage coincided well with an evident tornado debris signature on V018 Climavision radar in West Feliciana Parish.

Tornado, Wilkinson

When
December 28, 5:46 PM CST to 5:50 PM CST
Where
Wilkinson County, 0.69 mi N of Laneheart to 3.14 mi SW of Wilkinson
Rating
EF0
Path length
4.93 mi
Path width
25 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
31.210, -91.370

An EF-0 tornado snapped branches and downed a tree along Leaver Woodville Rd. Additional analysis of high resolution satellite identified sparse tree damage continued east-southeast along this tornado's track over inaccessible, densely forested areas of Wilkinson County. A brief tornado debris signature was visible on V018 Climavision radar before the tornado evidently lifted near Fords Creek Rd. This track updates the previous one that was slightly farther north and shorter.

Thunderstorm Wind, Wilkinson

When
December 28, 5:54 PM CST
Where
Wilkinson County, 1.18 mi E of Woodville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.100, -91.280

Trees down in Woodville and Centreville and along Highway 24 E. Trees also reported down on roads in the western part of the county. Power out across the county.

Tornado, Wilkinson

When
December 28, 6:00 PM CST to 6:06 PM CST
Where
Wilkinson County, 3.88 mi SSW of Hiram to 4.51 mi SSE of Hiram
Rating
EF0
Path length
3.61 mi
Path width
75 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
31.180, -91.160

An EF-0 tornado caused intermittent damage to branches and tree tops as it moved eastward over rural parts of Wilkinson County. Additional tree damage was identified via high resolution satellite imagery which extended this damage path across the Little Buffalo River before the tornado apparently dissipated west of McKey Rd. This is an extension of the track previously identified.

Thunderstorm Wind, Wilkinson

When
December 28, 6:08 PM CST
Where
Wilkinson County, 0.91 mi SE of Centreville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.090, -91.060

Large tree uprooted and fell onto home in Centreville.

Thunderstorm Wind, Amite

When
December 28, 6:09 PM CST
Where
Amite County, 1.82 mi SW of Tatum
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.130, -91.050

Tin roof pulled off of manufactured home.

Thunderstorm Wind, Amite

When
December 28, 6:11 PM CST
Where
Amite County, Gloster
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.200, -91.020

Part of a tin roof pulled off, minor damage done to siding and gutters.

Thunderstorm Wind, Amite

When
December 28, 6:24 PM CST
Where
Amite County, 1.77 mi W of Liberty
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.170, -90.860

Part of a tin roof peeled back near Liberty.

Thunderstorm Wind, Amite

When
December 28, 6:34 PM CST
Where
Amite County, 1.9 mi ESE of Liberty
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.160, -90.800

Multiple trees down on Mississippi Highway 24 between Liberty and McComb.

Thunderstorm Wind, Amite

When
December 28, 6:38 PM CST
Where
Amite County, 1.82 mi NW of Peoria
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.150, -90.700

Large tree uprooted near Liberty.

Tornado, Amite

When
December 28, 6:41 PM CST to 6:42 PM CST
Where
Amite County, 2.11 mi N of Gillisburg to 2.25 mi NNE of Gillisburg
Rating
EF1
Path length
0.42 mi
Path width
25 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
31.060, -90.665

A tornado snapped a few trees as it crossed Hwy 584 north of Gillsburg.

Tornado, Amite

When
December 28, 6:42 PM CST to 6:52 PM CST
Where
Amite County, 1.38 mi S of Glading to 2.73 mi SE of Mixon
Rating
EF1
Path length
7.39 mi
Path width
100 yd
Continued into
Pike, Ms (LIX)
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
31.130, -90.650

An EF-1 tornado embedded within a line of thunderstorms tracked across rural Amite and Pike counties near Mixon, MS. This tornado began just south of Hamp Lea Rd near Paul Honea Rd causing sporadic swaths of tree damage as it tracked east-southeast. Scattered to widespread tree damage was visible on high resolution satellite after the tornado crossed Pilgrims Rest Rd. This was where the tornado was likely at its strongest and widest. The tornado continued east across Mixon and Kermit Rd producing sporadic tree damage before exiting Amite County.

Tornado, Amite

When
December 28, 6:48 PM CST to 6:51 PM CST
Where
Amite County, 5.92 mi E of Gillisburg to 6.73 mi SSE of Mixon
Rating
EF1
Path length
3.81 mi
Path width
75 yd
Continued into
Pike, Ms (LIX)
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
31.030, -90.570

An EF-1 tornado embedded within a line of storms touched down north of the intersection between MS Hwy 584 and Slaughterhouse Rd causing scattered damage to trees over openly rural areas of southeast Amite County. The tornado tracked east-northeast causing additional tree damage near Branch Ln that was evident on high resolution satellite imagery before the tornado exited Amite County.

Tornado, Pike

When
December 28, 6:51 PM CST to 6:53 PM CST
Where
Pike County, 2.63 mi SSW of Terrys Creek to 1.82 mi SE of Terrys Creek
Rating
EF1
Path length
2.56 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
31.036, -90.550

The tornado entered Pike County and support from a MEMA drone flyover of showed snapped and uprooted pines along the shore of Alford Lake concurrent with other damage found along the damage path which was used to rate this tornado. One last swath of tree damage was visible on high resolution satellite imagery off of Cutrer Rd. No additional damage was identified farther northeast so it is estimated that the tornado lifted prior to crossing Interstate 55 in Pike County.

Tornado, Pike

When
December 28, 6:52 PM CST to 6:53 PM CST
Where
Pike County, 2.39 mi NNW of Terrys Creek to 2.07 mi N of Terrys Creek
Rating
EF1
Path length
1.18 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
31.100, -90.550

The tornado started to weaken as it entered Pike County, only snapping branches as it dissipated shortly after JJ Carter Road.

Thunderstorm Wind, Pike

When
December 28, 6:55 PM CST
Where
Pike County, 2.83 mi NNW of Terrys Creek
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.110, -90.540

Half of the roof was ripped off a house on Church Rd. outside of Magnolia.

Thunderstorm Wind, Harrison

When
December 28, 10:06 PM CST
Where
Harrison County, 1.38 mi S of North Gulfport
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
30.400, -89.100

Light structural damage within these two blocks. Intake blown out of an AC unit, part of a fence down, large branch broken off, and a small area of a rotted wood roof pulled off. All determined to be 60 MPH wind damage.

Thunderstorm Wind, Jackson

When
December 28, 11:14 PM CST
Where
Jackson County, 0.6 mi W of Kreole
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
30.400, -88.510

Side walls of gas station blown down as well as a couple of trees down in Moss Point.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2024Every state in 2024This day in weather historyThe tornado archive for Mississippi, 2024Warnings in Mississippi, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228618, 1228619, 1228620, 1229363, 1228621, 1229364, 1229365, 1229366, 1229367, 1229368, 1229369, 1228622, 1228623, 1228624, 1229343, 1229342, 1229370, 1229371, 1229372.